Symplectic Geometry

  • Gerd Rudolph
  • Matthias Schmidt
Part of the Theoretical and Mathematical Physics book series (TMP)


In this chapter, we study symplectic manifolds. We start with the Theorem of Darboux, which states that all symplectic structures of a given dimension are locally equivalent. Thus, in sharp contrast to the situation in Riemannian geometry, symplectic manifolds of the same dimension can at most differ globally. The second important observation is that a symplectic structure provides a duality between smooth functions and certain vector fields, called Hamiltonian vector fields. As a consequence, one obtains the notion of Poisson structure. Given the great importance of Poisson structures both in mathematics and in physics, we go beyond the symplectic case and give a brief introduction to general Poisson manifolds, including a proof of the Symplectic Foliation Theorem. Two classes of symplectic manifolds are discussed in detail: cotangent bundles, because they serve as a mathematical model of phase space, and orbits of the coadjoint representation of a Lie group, because they show up in the study of systems with symmetries. Moreover, we show that the coadjoint orbits coincide with the symplectic leaves of the Lie-Poisson structure. Next, we discuss coisotropic submanifolds, present a number of natural generalizations of the Darboux Theorem and give an introduction to general symplectic reduction. We introduce the concept of generating function and make some elementary remarks on the group of symplectomorphisms. The last section is devoted to an introduction to Morse theory, which can be naturally formulated in the language of symplectic geometry. Methods of Morse theory are of special importance in the study of Hamiltonian systems, in particular, for the discussion of qualitative dynamics.


Symplectic Manifold Poisson Structure Cotangent Bundle Morse Function Coadjoint Orbit 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 18.
    Arnold, V.I.: Mathematische Methoden der klassischen Mechanik. Birkhäuser, Basel (1988) Google Scholar
  2. 22.
    Arnold, V.I.: Symplectic geometry and topology. J. Math. Phys. 41(6), 3307–3343 (2000) MathSciNetADSzbMATHCrossRefGoogle Scholar
  3. 24.
    Arnold, V.I., Givental, A.B.: Symplectic geometry. In: Arnold, V.I., Novikov, S.P. (eds.) Dynamical Systems IV. Symplectic Geometry and Its Applications. Springer, Berlin (2001) Google Scholar
  4. 30.
    Banyaga, A.: Sur la structure du groupe des difféomorphismes qui préservent une forme symplectique. Comment. Math. Helv. 53, 174–227 (1978) MathSciNetzbMATHCrossRefGoogle Scholar
  5. 31.
    Banyaga, A.: The Structure of Classical Diffeomorphism Groups. Mathematics and Its Applications, vol. 400. Kluwer Academic, Norwell (1997) zbMATHGoogle Scholar
  6. 32.
    Banyaga, A., Hurtubise, D.E.: A proof of the Morse-Bott lemma. Expo. Math. 22, 365–373 (2004) MathSciNetzbMATHCrossRefGoogle Scholar
  7. 37.
    Benenti, S.: The category of symplectic reductions. In: Benenti, S., Francaviglia, M., Lichnerowicz, A. (eds.) Proceedings of the IUTAM-ISIMM Symposium on Modern Developments in Analytical Mechanics, pp. 39–91. Acta Academiae Scientiarum Taurinensis, Torino (1983) Google Scholar
  8. 42.
    Benenti, S., Tulczyjew, W.M.: Remarques sur les réductions symplectiques. C. R. Acad. Sci. Paris 294, 561–564 (1982) MathSciNetzbMATHGoogle Scholar
  9. 51.
    Bott, R.: Morse theory indomitable. Publ. Math. Inst. Hautes Études Sci. 68, 99–114 (1988) MathSciNetzbMATHCrossRefGoogle Scholar
  10. 55.
    Bredon, G.E.: Topology and Geometry. Graduate Texts in Mathematics, vol. 139. Springer, Berlin (1997) zbMATHGoogle Scholar
  11. 57.
    Cannas da Silva, A.: Lectures on Symplectic Geometry. Lecture Notes in Mathematics, vol. 1764. Springer, Berlin (2008) Google Scholar
  12. 74.
    Dittmann, J., Rudolph, G.: Canonical realizations of Lie algebras associated with foliated coadjoint orbits. Ann. Inst. Henri Poincaré 43(3), 251–267 (1985) MathSciNetzbMATHGoogle Scholar
  13. 82.
    Ebin, D.G., Marsden, J.E.: Groups of diffeomorphisms and the motion of an incompressible fluid. Ann. Math. 92, 102–163 (1970) MathSciNetzbMATHCrossRefGoogle Scholar
  14. 97.
    Frankel, Th.: Critical submanifolds of the classical groups and Stiefel manifolds. In: Cairns, S.S. (ed.) Differential and Combinatorial Topology, pp. 37–53. Princeton University Press, Princeton (1965) Google Scholar
  15. 99.
    Freifeld, C.: One-parameter subgroups do not fill a neighbourhood of the identity in an infinite-dimensional Lie (pseudo-) group. In: DeWitt, C.M., Wheeler, J.A. (eds.) Battelle Rencontres. 1967 Lectures in Mathematics and Physics, pp. 538–543. Benjamin, Elmsford (1968) Google Scholar
  16. 102.
    Geiges, H.: Contact geometry. In: Dillen, F.J.E., Verstraelen, L.C.A. (eds.) Handbook of Differential Geometry, vol. II, pp. 315–382. Elsevier, Berlin (2005) Google Scholar
  17. 103.
    Geiges, H.: An Introduction to Contact Topology. Cambridge Studies in Advanced Mathematics, vol. 109. Cambridge University Press, Cambridge (2010) Google Scholar
  18. 134.
    Hofer, H.: On the topological properties of symplectic maps. Proc. R. Soc. Edinb. 115, 25–38 (1990) MathSciNetzbMATHCrossRefGoogle Scholar
  19. 139.
    Hofer, H., Zehnder, E.: Symplectic Invariants and Hamiltonian Dynamics. Birkhäuser Advanced Texts. Birkhäuser, Basel (1994) zbMATHCrossRefGoogle Scholar
  20. 146.
    Hutchings, M.: Lecture notes on Morse homology (with an eye towards Floer theory and pseudoholomorphic curves). UC Berkeley preprint (2002). Available at Michael Hutchings’ homepage,
  21. 160.
    Kijowski, J., Tulczyjew, W.M.: A Symplectic Framework for Field Theories. Lecture Notes in Physics, vol. 107. Springer, Berlin (1979) zbMATHCrossRefGoogle Scholar
  22. 178.
    Lalonde, F., McDuff, D.: The geometry of symplectic energy. Ann. Math. 141, 349–371 (1995) MathSciNetzbMATHCrossRefGoogle Scholar
  23. 179.
    Lalonde, F., McDuff, D., Polterovich, L.: On the flux conjectures. In: Geometry, Topology, and Dynamics. CRM Proc. Lecture Notes, vol. 15, pp. 69–85. AMS, Providence (1998) Google Scholar
  24. 181.
    Libermann, P., Marle, C.-M.: Symplectic Geometry and Analytical Mechanics. Reidel, Dordrecht (1987) zbMATHCrossRefGoogle Scholar
  25. 182.
    Lie, S.: Theorie der Transformationsgruppen I. Teubner, Leipzig (1888). Written with the help of Friedrich Engel Google Scholar
  26. 183.
    Lie, S.: Theorie der Transformationsgruppen II. Teubner, Leipzig (1890). Written with the help of Friedrich Engel Google Scholar
  27. 184.
    Lie, S.: Theorie der Transformationsgruppen III. Teubner, Leipzig (1893). Written with the help of Friedrich Engel Google Scholar
  28. 205.
    McDuff, D.: Symplectic diffeomorphisms and the flux homomorphism. Invent. Math. 77, 353–366 (1984) MathSciNetADSzbMATHCrossRefGoogle Scholar
  29. 206.
    McDuff, D., Salamon, D.: Introduction to Symplectic Topology. Clarendon Press, Oxford (1998) zbMATHGoogle Scholar
  30. 212.
    Milnor, J.: Morse Theory. Princeton University Press, Princeton (1963) zbMATHGoogle Scholar
  31. 213.
    Milnor, J.: Remarks on infinite-dimensional Lie groups. In: DeWitt, B.S., Stora, R. (eds.) Relativité, Groupes et Topologie II. Les Houches, Session XL, 1983, pp. 1007–1057. North-Holland, Amsterdam (1984) Google Scholar
  32. 218.
    Moser, J.: On the volume elements on a manifold. Trans. Am. Math. Soc. 120, 286–294 (1965) zbMATHCrossRefGoogle Scholar
  33. 230.
    Omori, H.: Infinite Dimensional Lie Transformation Groups. Lecture Notes in Mathematics, vol. 427. Springer, Berlin (1974) zbMATHGoogle Scholar
  34. 231.
    Ono, K.: Floer-Novikov cohomology and the flux conjecture. Geom. Funct. Anal. 16, 981–1020 (2006) MathSciNetzbMATHCrossRefGoogle Scholar
  35. 233.
    Palais, R.S.: The Classification of G-Spaces. Mem. Am. Math. Soc., vol. 36 (1960) Google Scholar
  36. 234.
    Palais, R.S.: On the existence of slices for actions of non-compact Lie groups. Ann. of Math. (2) 73, 295–323 (1961) MathSciNetzbMATHCrossRefGoogle Scholar
  37. 235.
    Palais, R.S.: The Morse lemma for Banach spaces. Bull. Am. Math. Soc. 75, 968–971 (1969) MathSciNetzbMATHCrossRefGoogle Scholar
  38. 242.
    Polterovich, L.: The Geometry of the Group of Symplectic Diffeomorphisms. Birkhäuser, Basel (2001) CrossRefGoogle Scholar
  39. 262.
    Schmid, R.: Die Symplektomorphismengruppe als Fréchet-Lie-Gruppe. Dissertation, Universität Zürich, Juris Druck und Verlag Zürich (1978), in German Google Scholar
  40. 263.
    Schmid, R.: Infinite dimensional Lie groups with applications to mathematical physics. J. Geom. Symmetry Phys. 1, 54–120 (2004) MathSciNetzbMATHGoogle Scholar
  41. 268.
    Schwarz, M.: Morse Homology. Progress in Mathematics, vol. 111. Birkhäuser, Basel (1993) zbMATHCrossRefGoogle Scholar
  42. 295.
    Vaisman, I.: Lectures on the Geometry of Poisson Manifolds. Birkhäuser, Basel (1994) zbMATHCrossRefGoogle Scholar
  43. 301.
    Waldmann, S.: Poisson-Geometrie und Deformationsquantisierung. Springer, Berlin (2007), in German zbMATHGoogle Scholar
  44. 303.
    Weinstein, A.: Symplectic manifolds and their Lagrangian submanifolds. Adv. Math. 6, 329–346 (1971) zbMATHCrossRefGoogle Scholar
  45. 305.
    Weinstein, A.: Lectures on Symplectic Manifolds. CBMS Regional Conference Series in Mathematics, vol. 29. AMS, Providence (1977) zbMATHGoogle Scholar
  46. 310.
    Weinstein, A.: The local structure of Poisson manifolds. J. Differ. Geom. 18, 523–557 (1983) zbMATHGoogle Scholar
  47. 311.
    Weinstein, A.: Coisotropic calculus and Poisson groupoids. J. Math. Soc. Jpn. 40, 705–727 (1988) zbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2013

Authors and Affiliations

  • Gerd Rudolph
    • 1
  • Matthias Schmidt
    • 1
  1. 1.Institute for Theoretical PhysicsUniversity of LeipzigLeipzigGermany

Personalised recommendations